Kansas, 2018

Hail in Kansas, May 13, 2018

May 13, 2018 · NWS GID · 1 event in 1 county or zone

A weakening thunderstorm briefly produced severe hail on this Sunday evening. Shortly after 6 PM CST, a short line segment of storms formed southwest of Hayes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weakening thunderstorm briefly produced severe hail on this Sunday evening. Shortly after 6 PM CST, a short line segment of storms formed southwest of Hayes. The storm on the easternmost portion of the line broke off from the line and rapidly moved northeast across Ellis County. This small storm cross southeast Rooks County between 745 PM and 810 PM CST and produced one inch hail at Natoma before weakening.

The initial storms developed near a quasi-stationary front that extended from southwest to northeast across Kansas, then east along I-70 into the Mid-Atlantic states. The upper-level flow was from the southwest as a low was over Nevada and a subtropical high was over the Mid-Mississippi Valley. Mid-level lapse rates were steep (8 deg C/km) with MUCAPE around 2000 J/kg. Deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 13, 5:08 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 13, 5:08 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
608 PM CDT Sun May 13 2018

.SHORT TERM...(This evening through Monday)
Issued at 303 PM CDT Sun May 13 2018

Its been a cloudy and dreary day across most of central Nebraska,
but stratus has mostly cleared out across northern Kansas into
southeastern Nebraska. This is the first area we will be monitoring
for thunderstorm development this evening.

Convection-allowing models have been pretty consistent in timing of
this activity, bringing scattered storms through into this area
~7- 8pm and exiting to the east by around midnight. Although near-
surface parcels will remain capped, the RAP forecast soundings
show ~2000j/kg of elevated instability above 850mb. Shear in this
layer isn't particularly impressive, but with that amount of
instability could definitely see some elevated hailers.

Around midnight, focus shifts northward to near the I-80 corridor
where convergence along an increasing low-level jet should force
the development of more scattered thunderstorms. With similar
instability and shear, a few of these storms could also produce
marginally severe hail. I fully agree with the latest outlook
from SPC which has expanded the Marginal risk across most of our
forecast area to better account for these storms.

As thunderstorms clear in the early morning, abundant low-level
moisture could lead to another round of fog and low stratus to start
the workweek on Monday morning. Like today, cloudy conditions will
likely continue through most of the day, but chances for
measurable precipitation remain relatively low through the daytime
hours.

Late Monday afternoon and evening, there is a marginal risk for
thunderstorms to develop across southeastern parts of the forecast
area. That said, models are generally depicting activity staying
closer to the stalled front and southeast of the forecast area
entirely. That said, any storms that do develop in could once
again be strong to marginally severe.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM CDT Sun May 13 2018

Chances for precipitation Tuesday and Tuesday night are pretty
minimal as the upper-level flow quiets down a bit. High temperatures
on Tuesday are expected to once again reach the mid to upper 70s
across the entire area as we see some appreciable sunshine.

Off and on chances for showers/t-storms return Wednesday through
Thursday as low-level flow once becomes more southerly again. This
will also allow temperatures to reach the 80s across most of the
area by Thursday.

A more substantial trough is forecast to move through the Rockies
Friday into Saturday, bringing us what appears to be our best chance
for rain next week. Details remain pretty vague at this point, but
expect multiple chances for showers/t-storms Friday and Saturday
along with cooler temperatures as we head into next weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 603 PM CDT Sun May 13 2018

Low clouds will hold firm through the majority of the TAF period
north of a frontal boundary, with cigs primarily IFR but
occasionally dropping to LIFR tonight into Monday morning. Fog is
also a concern with the low level moisture in place. Elevated
thunderstorms are forecast primarily after midnight into Monday
morning due to a strengthening low level jet oriented over the
frontal boundary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Fay
Hazardous weather outlook, May 13, 2:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
323 PM CDT Sun May 13 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
323 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with hail to the size of half
dollars are possible late this evening southeast of a line from
Phillipsburg, KS to Geneva, NE.

Additional strong to marginally severe storms with hail up to the
size of quarters are possible across the rest of south central
and central Nebraska after midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low chance for severe storms on Monday, but the best
chances will be southeast of the outlook area.

Intermittent chances for thunderstorms continue through the week,
but it appears that the best chances won't arrive until Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of hail would be greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 13, 7:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
828 PM CDT SUN MAY 13 2018

KSZ017-018-140215-
Rooks KS-Osborne KS-
828 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a severe thunderstorm 9
miles north of Catherine, moving northeast at 40 mph.

Quarter size hail will be possible with this storm.

People in southeastern Rooks and southwestern Osborne Counties should
monitor the weather situation closely.  A warning may be needed if
the storms move into the area.  Be ready to seek shelter if severe
weather threatens.

LAT...LON 3913 9938 3943 9914 3943 9891 3913 9902
TIME...MOT...LOC 0127Z 212DEG 35KT 3905 9926

Fay
Local storm report, May 13, 8:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT SUN MAY 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             4 E CODELL              39.19N 99.11W
05/13/2018  M0.50 INCH       ROOKS              KS   TRAINED SPOTTER

            A FEW DIME SIZED HAIL WITH MODERATE RAIN.

&&

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osborne

When
May 13, 8:00 PM CST
Where
Osborne County, 4 mi N of Natoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.238, -99.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748381.